Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)



Block diagonalization and $ 2$-unit sums of matrices over Prüfer domains

Authors: Peter Vámos and Sylvia Wiegand
Journal: Trans. Amer. Math. Soc. 363 (2011), 4997-5020
MSC (2010): Primary 13F05, 13F07, 13G05, 13A15, 13C05, 13C20, 15A21, 16U60
Published electronically: April 14, 2011
MathSciNet review: 2806699
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that matrices over a large class of Prüfer domains are equivalent to ``almost diagonal'' matrices, that is, to matrices with all the nonzero entries congregated in blocks along the diagonal, where both dimensions of the diagonal blocks are bounded by the size of the class group of the Prüfer domain. This result, a generalization of a 1972 result of L. S. Levy for Dedekind domains, implies that, for $ n$ sufficiently large, every $ n\times n$ matrix is a sum of two invertible matrices. We also generalize from Dedekind to certain Prüfer domains a number of results concerning the presentation of modules and the equivalence of matrices presenting them, and we uncover some connections to combinatorics.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 13F05, 13F07, 13G05, 13A15, 13C05, 13C20, 15A21, 16U60

Retrieve articles in all journals with MSC (2010): 13F05, 13F07, 13G05, 13A15, 13C05, 13C20, 15A21, 16U60

Additional Information

Peter Vámos
Affiliation: Department of Mathematical Sciences, University of Exeter, Exeter EX4 4QF, England
Email: P.V{\'{a}}

Sylvia Wiegand
Affiliation: Department of Mathematics, University of Nebraska, Lincoln, Nebraska 68588-0130

Keywords: Matrices, sums of units, Prüfer domains, monoids, Picard group, class group
Received by editor(s): September 18, 2009
Received by editor(s) in revised form: October 21, 2009, and February 18, 2010
Published electronically: April 14, 2011
Additional Notes: The authors thank the Universities of Exeter and Nebraska for their hospitality and the University of Nebraska Research Council and the London Mathematical Society for providing funds so that the first author could spend about one month at Nebraska in the fall of 2005, when this research was begun. We thank Roger Wiegand and Lee Klingler for their helpful suggestions.
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia